Hail, Greene
- When
- May 9, 1:33 PM CST
- Where
- Greene County, 3.08 mi WNW of Brookline
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.190, -93.480
Dime to penny sized hail was reported.
Severe storms developed over far southwest Missouri and southeast Kansas during the early morning of the 9th as a low level jet interacted with a stalled front along the northwest Arkansas and northeast Oklahoma border. These storms dissipated during the late morning, but left another outflow boundary that interacted with an approaching storm complex to produce another round of strong to severe…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe storms developed over far southwest Missouri and southeast Kansas during the early morning of the 9th as a low level jet interacted with a stalled front along the northwest Arkansas and northeast Oklahoma border. These storms dissipated during the late morning, but left another outflow boundary that interacted with an approaching storm complex to produce another round of strong to severe storms during the afternoon and evening of the 9th. Numerous reports of quarter to golf ball sized hail and wind gusts over 60 mph were reported over southwest Missouri and southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 9, 11:42 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1242 PM CDT Tue May 9 2023 ...AVIATION UPDATE... Key Messages: 1. Isolated storms will remain possible early this morning. Additional scattered storms will be possible this afternoon into early this even. Hail to the size of quarters and damaging winds will be possible. A complex of storms may develop across the central Plains today and could track into the western portions of the area this evening into tonight. Damaging winds will be possible with this activity but there remains questions on it's exact track and timing. Locally heavy rain will be possible with the storms today. 2. An active weather pattern will remain across the area this week with several chances for rain. It will not rain during the entire period but rain chances will occur at times each day. A few strong storms will be possible. 3. Above normal temperatures will occur this week. .SHORT TERM...(Today and tonight) Issued at 345 AM CDT Tue May 9 2023 Isolated storms will remain possible across extreme southeastern Kansas and far western Missouri early this morning. There is some uncapped MUCAPE in these locations. These conditions will continue for the next few ours across the western portions of the area so isolated storms will remain possible through the reminder of the early morning hours. By around sunrise the cap will start to increase and this isolated convection should begin to dissipate. The main risk will be cloud to ground lighting, small hail, and locally heavy rain. A strong storm or two will also be possible. Overall the coverage is this activity will be on the lower side. This afternoon an instability gradient will setup across the area from east to west with the cap again weakening across southeastern Kansas and western Missouri. Lift will be more limited but with boundaries from this morning's activity some scattered storms will be possible this afternoon into early this evening. A few of the strongest storms could be capable of quarter size hail and damaging wind gusts. Thunderstorms are also expected to develop across Nebraska and northern Kansas later this afternoon into this evening. This activity may develop into complex of storms and dive southeast and could move into portions of extreme southeastern Kansas and far southwestern Missouri this evening into the overnight hours. There still remains questions on the exact track and timing of this complex. With an instability gradient over the western portions of the area there will be the potential for these storms to clip the area. 0-3km shear vectors will be weakening this evening into tonight, and with the theta-E difference this activity should become more and more outflow dominate the further southeast any complex tracks so it could dissipate with time. Damaging winds will be the main risk with this activity west of Hwy 65 will the better potential the further west. The warmer air mass remains over the area though 850mb temperatures will not be quite as high as the last few days but still highs in the middle 80s should occur today. .LONG TERM...(Wednesday through Monday) Issued at 345 AM CDT Tue May 9 2023 The upper level ridge will remain over the region the rest of the week into the start of the weekend. Highs will generally warm into the 80s each afternoon through Saturday. The active weather pattern will continue the rest of the week with several chances for rain at times. It will not rain the entire period and there are still questions on the exact timing coverage of storms each day. A weak disturbance will track north into the region on Wednesday and will result in the potential for some isolated to scattered storms across the area Wednesday afternoon and evening. Deep layer shear will be weaker across the area on Wednesday limiting the severe potential but given the instability a strong storm or two could be possible. Thursday into Friday an upper level low will lift north across the Plains and could result in slightly better coverage of showers and storms across the area, though there is still uncertainty on the coverage each day. Deep layer shear will increase some with the upper level low and could result in some strong to severe storms, though the better chances may remain just west of the area. Late this weekend into early next week as pattern change looks possible as an upper level trough moves across the region pushing the ridge off to the east. The ensemble models do different on the timing and track of this trough. An upper level northwest flow pattern may setup across the region early next week which could result in the an active weather pattern continue into next week but uncertainty remains on timing and track. Slightly cooler temperatures will occur as a result with highs in the 70s expected Sunday into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1237 PM CDT Tue May 9 2023 A thunderstorm complex currently over northern Kansas will track toward the area today, then through the area this evening into tonight while gradually diminishing. Ahead of the complex, isolated to scattered showers and thunderstorms are expected to develop. Severe weather with large hail and damaging winds will be a concern with all of this convection. Confidence in timing, coverage, and severity of convection at any given site is limited at this time. After convection clears the area later tonight, there is potential for MVFR ceilings at all sites into Wednesday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Titus
Hazardous Weather Outlook National Weather Service Springfield MO 158 PM CDT Tue May 9 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 158 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk DISCUSSION... Scattered storm development will be possible across southeastern Kansas and western Missouri this afternoon into the early evening hours. Hail up to the size of golf balls (1.75 inches) and damaging winds will be the primary risks with these storms, but some storms over southeast Kansas and far western Missouri may have hail over 2 inches in diameter. A thunderstorm complex across Kansas will move southeast into extreme southeastern Kansas and western Missouri this evening into the overnight hours. There still remains questions on the exact track and timing of this activity. Damaging winds will be possible with this activity if it is able to make it into the western portions of the area. A short lived tornado or two can't be ruled out, but is not a primary threat. Locally heavy rainfall will be possible with the storms today into tonight. Widespread flooding is not expected but some localized minor flooding could be possible for any locations that are affected by multiple storms in a short period of time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An unsettled weather pattern will remain over the area with additional thunderstorm chances possible at times each day through the rest of the week. There are still questions on the exact timing,, coverage, and exact locations affected each day but thunderstorm chances exist each day but will not be a total washout. Locally heavy rainfall and a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southeastern Kansas and portions of western Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
Special Weather Statement
National Weather Service Springfield MO
213 PM CDT Tue May 9 2023
MOZ090-095-091945-
Greene MO-Christian MO-
213 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of northwestern
Christian and south central Greene Counties through 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clever, or near Republic, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Southern Springfield, Nixa, Ozark, Republic, Battlefield, Clever,
Fremont Hills, Brookline and Boaz.
This includes Interstate 44 near mile marker 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3699 9347 3706 9353 3716 9347 3720 9339
3708 9320
TIME...MOT...LOC 1912Z 232DEG 6KT 3704 9343
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeltoThe Springfield radar (KSGF), 9 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
20 hail, 12 thunderstorm wind. Local standard time, as filed.
Dime to penny sized hail was reported.
Nickle sized hail was reported.
Quarter sized hail was reported.
Half dollar sized hail was reported.
Half dollar sized hail was reported.
Golf ball sized hail was reported on the campus of Southwest Baptist University. Multiple vehicles suffered damage.
Quarter sized hail was reported.
The pillar of a front porch was blown down.
Hail to the size of hen eggs was reported. Minimal damage was reported to a home and a few vehicles.
Golf ball sized hail was reported in a mainly rural area.
Several power lines were reported down.
A power pole was reported down.
Several trees were reported down on power lines causing power outages.
Damaging winds downed several power poles and power lines resulting in widespread power outages.
Half dollar sized hail was reported.
A large tree was reported down along Pearl Street.
Golf ball sized hail was reported with minor roof and vehicle damage reported.
Numerous trees were reported down.
Quarter sized hail was reported.
Half dollar sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Quarter sized hail was reported.
Golf ball sized hail was reported in a mainly rural area.
Hail at least to golf ball in size was reported with damage to several vehicles.
Quarter sized hail was reported.
Multiple trees and powers lines were reported down on Highway 14.
Several trees were reported down in town.
The Springfield Airport ASOS measured a 78 mph wind gust.
Several large trees and large limbs were reported down across town.
Half dollar sized hail was reported.
Multiple power poles and lines were downed by high winds causing power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094162, 1094163, 1094164, 1094165, 1094181, 1094180, 1094166, 1094173, 1094185, 1094186, 1094190, 1094193, 1094189, 1094191, 1094167, 1094195, 1094184, 1094187, 1094172, 1094176, 1094168, 1094171, 1094169, 1094182, 1094183, 1094170, 1094175, 1094194, 1094174, 1094188, 1094177, 1094192.